Case Presentation: A 68-year-old Caucasian male with a history of stage IV follicular lymphoma treated with rituximab and bendamustine presented with generalized malaise, weakness, and acute encephalopathy of two weeks.He was hypotensive and his exam showed dry mucous membranes and poor skin turgor. Laboratory examination was remarkable for: creatinine 7.6 mg/dL, AST and ALT 691 U/L and 1194 U/L, respectively, alkaline phosphatase of 321 U/L, total bili 3.5 mg/dL, albumin 2.1 g/dL, and an international normalized ratio (INR) of 2.3. The patient was admitted to the hospital for sepsis and started on antibiotics. He was subsequently transferred to the intensive care unit for concerns of septic shock and anuric renal failure. Intravenous fluid, vasopressors, broad spectrum antibiotics, and continuous renal replacement therapy were initiated for ATN complicated by hyperkalemia. HBV core IgM antibody and surface antigen were positive, which were previously thought to be negative prior to initiation of rituximab when screened by outpatient oncology. Presuming elevated transaminases were in the setting of septic shock, antivirals were held while the viral load was pending. He was later found to have a HBV viral load of 800 million IU/mL and a positive HBV e-antigen confirming a diagnosis of active Hepatitis B leading to fulminant hepatic failure. His transaminases continued to escalate, his INR went above 3.0 and synthetic function halted. Due to rapid clinical deterioration, family decided to pursue comfort measures and he passed away. It was later discovered that years prior he had a positive screening test for HBV IgM, and was negative for HCV.
Discussion: Acute fulminant infection with hepatitis B virus (HBV) remains extremely rare. HBV serology is commonly but always screened for in patients prior to rituximab. Because viral reactivation can occur with the potential to progress to acute liver failure, this can become a significant contributor to mortality. Our patient developed fulminant hepatic failure in the setting of reactivation HBV. Although our patient presented with concerns of septic shock, we believe the liver failure from acute fulminant HBV significantly contributed to his decompensation. There are multiple case studies and series that show HBV reactivation carries a higher mortality in patients treated with rituximab. Our team had reached out to his oncologist about his chemotherapy regimen and Hepatitis Serology, and had been informed he had been treated with Rituximab but that he was Hep B naive. His older records showed he was Hep C naive, but had been exposed to Hep B years prior.
Conclusions: Reactivation of HBV does occur with rituximab treatment and prophylaxis treatment is generally recommended by experts albeit there are not trials. This case highlights the importance of early recognition of chemotherapy complicationsand the importance of reaching out to specialists’ office outside of your hospital system. While multiple consultants were contacted early the in the process including surgery and critical care, Hepatitis serology in the setting of previous rituximab should have prompted earlier testing and consultation with gastroenterology and/or infectious disease and treatment of underlying Hepatitis B was likely indicated earlier. In a world of growing chemothery and immunotherapy regimens, we will see similar cases in the hospital in increasing numbers and awanress of their complications and early intervention are going to become more and more important.